If you are a regular reader on my blog you might remember that I have had major issues with my skin. I’ve done 2 courses of Roaccutane, I’ve had cysts the size of large marbles under my nose and on my lips and I’ve been hospitalised twice for complications and for IV antibiotics.
Well, after almost 3 years of having clear skin, I woke up a week ago with a small hard lump on my lip. In the exact spot the one that sent me to hospital the last time was.
I immediately went to the doc and she put me on antibiotics. After 4 days it was worse, again the size of a large marble and solid and extremely sore) so I went back and she changed me to a stronger, antibiotic specifically for resistant staph (this is what caused the cysts in the past) and booked me off work for 2 days since I could even brush my teeth or eat solid food. 4 days after that and the cyst is slightly smaller but more importantly is not as solid and has developed a ‘head’ where it will hopefully begin to drain the fluid so it can start healing.
So back to the title of the post…
2 people, 1 of them a total stranger, looked at me yesterday (while pointing at my lip) and at the top of their lungs said ‘Is it herpes?’ Now I know Israelis have no tact, its one of the things I love about them but hell, way to make me feel worse than I already do.
Other stupid questions I’ve been asked:
Is it sore? Sometimes this is accompanied by people trying to touch it (!?!?)
When I have a pimple I do xyz, have you tried that? Well since it’s not a pimple…
Have you been to the doctor?
Should you be around people?
I know people mean well but hell… Usually I’m not self conscious, I couldn’t care less what people think of my looks, but there is only so much I can take.
So I am being a hermit this weekend. Nothing short of the apartment catching on fire (Gd forbid) will get me out of here. Hopefully by Sunday it will have gotten better enough to at least look a bit more normal. It has to be better by Sunday because we have our company Fun Day and I’m not missing that for the anything!
Skin issues: Nothing to reports, no cysts, no break outs! Yay!!
Side effects: Other than the general dryness of my skin, lips and eyes everything has remained the same. Except for one new development. Roaccutane dries the skin and makes it thin and brittle, especially in an area that already has thin skin, like the labia. Turns out that with thinner skin any sort of friction can cause irritation and tears. This lead to 5 days of extreme agony, I could barely walk or wear underwear and making a wee was pure agony! Spoke to the gynea and I now have a estrogen cream that I have to use for as long as I am on the Roaccutane and I at least feel like Im back to normal. Only another 2 months on the Roaccutane!
Skin issues: I had what I thought was a small white head on my lip line, I steamed the area and tried to squeeze itout (Yes I know, naughty naughty! Dont do that again etc…), turns out it wasnt a white head and I suddenly had a realisation that in the past what I had done would have created a huge cyst. Thankfully that didnt happen this time 🙂 Also, I have worn make up twice since this post, and no reaction!!
Side effects: Lips and eyes are still dry but nothing else to report. Oh! Actually, I had a full set of blood tests done about 2 weeks ago from my GP and all the liver and sugar test came back normal, so the Roaccutane is not negatively effecting those functions.
Improvement: My skin is looking better than it ever has. 3 more months of the Roaccutane and I should be cured 😉
Side effects: My lips are very dry and I am using a variety of products, I just have to keep remembering to put them on. A new side effect is that my eyes seem dryer than normal. I am going to go get some eye drops this weekend and see if they help.
Improvement: So far no new cysts so I think that is a vast improvement!
Skin issues: My skin is still slightly red and a little bit swollen on the sides of my nose, I’m not sure if its a remnant of the cyst or if its some scaring under the skin but I’m not too worried.
Side effects: My lips are very very dry, and in fact, I woke up the other morning with blood on my pillow from my lips. I am using Lansinoh (a pure lanolin nipple balm for breastfeeding moms) at night since it is so thick and lasts the whole night. During the day I use LipIce Med+ or whatever I can lay my hands on.
My skin is very dry, especially my arms and I am bathing myself in body lotions.
Improvement: Touch wood, spit on the ground, cross all my bits, I haven’t had any new cysts!!
I’ve been a very bad blogger while I was away and the week since I’ve been back. Things have just been sooooo hectic, in a good way 🙂
So while I work on the Cape Town and wedding post I thought I would update you on the skin issue.
Dosage:30mg per day
Skin issues: The cyst that was opened and drained took about a week to calm down (I totally forgot to take any photos, sorry), it was, and still is, a little red and tender but unless you look closely you cant really tell. I think Im going to have a small scar where the dermo made the hole but Im fine with that. The main issues I have at the moment are that the sides of my nose are still reddish but there have been no new cysts.
Side effects: My lips are extremely dry and chapped and I am trying many different balms to keep them moisturised. My skin in general is dry but not as bad as I expected.
Improvement: No new cysts since being on the 10 day course of antibiotics and having the last cyst drained.
So after my post 2 days ago about stopping the Roaccutane and going back onto my antibiotics, things have changed a little.
I called my dermo’s office this morning and after a bit of a chase around they told me that I could come see her this evening. I fetched Aaron from my mom and she offered to come with me, so we dropped Aaron at home and off we went.
I walked into the office at about 6:30pm and she took one look, shook her head and said that she wanted to try drain it.
Let me just tell you that this chick, this chick is a freaking liar! There is no way in heaven, hell or purgatory that she fell asleep while having those stars tattooed on her face.
Thank heavens my mommy came with me. I cried the entire time the dr was working on me. From the time she injected the anesthetic, through making a hole (!) in the cyst, to draining it and then injecting cortisone directly into it. Sore does not even begin to cover the pain!
So I am now on hectic once a day antibiotics for 10 days and an increased dose of Roaccutane as well as a topical cortisone cream.
Lets just hope that I look like a normal person by next Sunday for my brother in laws wedding.
Dosage:30mg per day
Skin issues: Massive cyst on left side of my nose (drained as per above), small drained cyst under right side of nose (she also injected cortisone into that one, just in case)
Side effects: Nothing different, my hands and the top of my feet are a little dry but other than that all is ok.
I am stopping the Roaccutane and going back onto the antibiotic my GP had me on before.
I know I should probably wait to speak to the dermo, and I *will* call her on Tuesday and discuss it, but I just know that this is the right thing to do.
Before, I would get 1 cyst maybe every 2/3 months (sometimes more sometimes less), in the last month I have had 3 major cysts and that isnt including the small ones on my lips.
Im hoping the antibiotic will sort out whatever infection is making the current cyst so angry and that when I speak to the dermo on Tuesday we can figure out another solution.
I really thought that after the first week or two (even 3!) the getting ‘worse before it gets better’ part of Roaccutane would be over. We are now at the end of week 4/beginning of week 5 and this last cyst is so bad I would classify it as one of my top 3 BAD cysts. I also have a small one forming under my nose too.
Hopefully the antibiotic kicks in quickly cause my nose (and left side of my face) is excruciatingly sore. Smiling, yawning, brushing teeth or anything that causes movement of my cheek makes me want to scream.
Im going to keep updatin but am starting from day 1a (on antibiotics, no Roaccutane).